A person can overdose from different kinds of substances, like opioids, stimulants, benzodiazepines, and/or alcohol. Learn to recognize and respond to overdoses. This could save the life of someone you care about.
An overdose happens when a toxic amount of a substance or combination of substances overwhelms the body. Overdoses can be unintentional or intentional. They affect people from every walk of life, their loved ones, and their friends.
Overdose is very dangerous and can cause permanent injury or death. Medical interventions, such as naloxone and calling 9-1-1 may be able to save someone from overdose death.
It is important to remember that overdoses are preventable, and there are many ways to stay safer if you or someone you know uses substances.
The signs of an overdose depend on the types of substances that have been taken. See the information below to learn to identify and respond to overdose:
Overdose prevention and supervised consumption services
Overdose prevention and supervised consumption services help prevent overdose-related events and deaths. These sites are helping people stay safer every day and are saving lives.
Overdose prevention and supervised consumption services (OPS/SCS) provide a safe space to use drugs under the supervision of trained workers. OPS/SCS also provide drug checking services, as well as emergency first aid services, such as oxygen or naloxone in the event of an overdose.
OPS/SCS are essential services and remain open during the COVID-19 pandemic, with cleaning and safety protocols, as recommended by public health officials.
To help prevent overdose when using drugs, visit an overdose prevention site or supervised consumption site in your area:
If you suspect an overdose, call 9-1-1 right away.
Showing 4 Resources
Provides a free phone app that brings emergency responders to people who may be having an overdose on drugs while alone. Provided in partnership with regional health authorities and Lifeguard Digital Health.<br /><br />The app is activated by the user before they take their dose. If the user doesn't hit a button after a set amount of time, a text-to-voice call will go to 9-1-1, alerting emergency medical dispatchers of a possible overdose.
Overdose Prevention Sites Listings (Toward the Heart)
Locations where people can safely use drugs under supervision of staff trained in emergency response. Services are free.
Learn about Harm Reduction (Toward the Heart)
Resources and information to help you stay safer if you use drugs.
Alcohol and Drug Information and Referral Service
Provides a free, confidential phone service for people throughout BC needing help with any kind of substance use concern. Offers information and referral to education and prevention resources, support groups, and a full range of counselling and treatment services. Not a clinical service.